Alert archive / Vermont / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 4, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at May 18, 2004, 4:44 PM EDT for Rutland County, Vermont. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2004, 4:44 PM EDT (20:44 UTC)
- Expired
- May 18, 2004, 5:45 PM EDT
- In force
- 61 min
- Issued by
- NWS Burlington, VT
- Area
- Counties, with a storm outline in the text
County Rutland County, VT
The radar
The Burlington radar (KCXX), 95 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
142
WUUS51 KBTV 182044
SVRBTV
VTC021-182145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
444 PM EDT TUE MAY 18 2004
THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RUTLAND COUNTY IN SOUTHERN VERMONT
* UNTIL 545 PM EDT.
* AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS FROM HUBBARDTON TO JUST WEST OF FAIR
HAVEN...MOVING EAST AT AROUND 20 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR HUBBARDTON AROUND 440 PM EDT
NEAR BRANDON...WEST CASTLETON AROUND 450 PM EDT
NEAR POULTNEY...FAIR HAVEN...CASTLETON AROUND 5 PM EDT
NEAR PITTSFORD AROUND 510 PM EDT
NEAR MIDDLETOWN SPRINGS...PROCTOR AROUND 520 PM EDT.
THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS AND LARGE HAIL.
SEEK INDOOR SHELTER...AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE WARNING. MOVE TO AN INTERIOR ROOM ON
THE LOWEST FLOOR.
LAT...LON 4380 7317 4356 7359 4344 7295 4357 7280
4381 7281
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:00 PM EDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 18, 2:00 PM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BURLINGTON VT 200 PM EDT TUE MAY 18 2004 .UPDATED DISCUSSION... SPC HAS ISSUED SEVERE THUNDERSTORM WATCH #217 FOR NY FA. PRVS NEAR TERM DISC STL VALID FOR GRST RISK AREA WHERE PSBL XTENSION INTO CENT/SRN VT WL DEPEND ON DVLPG TSRA AND DOWNSTREAM INSTABILITY. ZONES HAVE BEEN UPDATED WITH HEADLINES. && .PREVIOUS DISCUSSION... .PATTERN... ERLY SEASON HEAT RDG ACRS SOUTHERN CONUS WL UNDERGO VARIOUS STAGES OF INTENSIFICATION AND LOCATION. FA WL LKLY BE IN NRN PERIPHERY AND PSBL BATTLE ZONE TNGT-THU NGT AND WKND-ERLY NXT WK AS COMPETING AIRMASSES CLASH ACRS OUR FA. && .NEAR TERM DISCUSSION... MARIGINAL INSTABILITY AT 1630Z...ESP NRN NY WHERE CLD COVER IS MORE EXTENSIVE. HWVR...INCRSGLY UNSTABLE IN SRN ADRNDKS S WHERE MORE SS IS AVBL. ALRDY WITNESSING SOME INDIVIDUAL CELLS IN THIS UNSTABLE AXIS BTWN KART-KSYR AND XPCT MORE OF THE SAME. ATTM...LEANING THAT CENT/SRN VT MAY BE MORE UNDER THE GUN BUT CAN SEE THIS INSTABILITY AXIS ADVECTING FURTHER N WITH TIME. THEREFORE...MUCH OF FA WL PSBLY BE UNDER THE GUN THIS AFTN/EVE. && .SHORT TERM DISCUSSION (TNGT-FRI NGT)... CD FNT WL BE SLOWLY MV ACRS FA TNGT WITH SHRA/TSRA EXITING FA BY MIDNGT BFR FNT IS SE OF FA BY WED MRNG WITH DRIER AIR AS SFC HIGH PRS ACRS NRN MS RVR VLY THIS AFTN DRIFTS ACRS FA DRG WED FOR SUNNY/SEASONABLE. THIS SFC HIGH MVG OFFSHORE WED NGT COMBINED WITH ANTHR NRN STREAM S/W IN COOL CYCLONIC FLOW ARD HUDSON BAY VORTEX WL BRG ABT ANTHR CD FNT AND FRESH...TIGHTENING GRADIENT. THEREFORE...BREEZY/MILDER WITH ANTHR PSBL ROUND OF SHRA/TSRA LATE THU/THU EVE. LIFTING NRN STREAM S/W AND BUILDING SRN RDG DELIVERS FLAT FLOW ACRS FA THU-FRI. THEREFORE...SOME CONCERN OF FNT SLOWING/STALLING BUT MAINLY S OF FA. ATTM...LEANING TOWARD A DRY FRI/FRI NGT. HWVR...WITH TIME WL LKLY COME BACK AS WRM FNT AND PROVIDE FOCUS OF SOME CONVECTION AND PSBL MCS TRVLG OVR UPR RDG AND DOWN THE FNT ACRS FA THIS WKND. && .LONGER TERM DISCUSSION (SAT-TUE)... HI PRESS TO AFFECT THE FA ON SAT...THEN A FRONTAL SYS AND STORM SYS TO AFFECT THE FA STARTING ON SAT NITE RIGHT THRU MON. WK HI PRESS TO AFFECT THE FA ON NEXT TUE. WILL TREND TOWARDS SOME MORE CLDS ACRS THE FA ON SAT NITE AND CONT WITH CHC POPS ON SUN THRU MON. DRY WX EXPECTED AGAIN ON NEXT TUE. A FEW CHANGES TO TEMPS IN THE EXTENDED PERIOD BASED ON THE LATEST GUIDANCE. .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...SEVERE THUNDERSTORM WATCH UNTIL 10 PM NYZ026>035-087. && NEAR/SHORT TERM...SLW LONG TERM....WEM
Hazardous weather outlook, May 18, 8:17 AM EDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 817 AM EDT TUE MAY 18 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-190800- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 817 AM EDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT. .DAY ONE...TODAY: SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT MOVING INTO THE REGION LATE TODAY AND THIS EVENING. SOME THUNDERSTORMS MAY CONTAIN STRONG GUSTY WINDS...HAIL AND HEAVY DOWNPOURS. THE STRONGEST STORMS WILL BE DURING THE AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY: THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
In the hours before
Special weather statement, May 18, 11:12 AM EDT, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1112 AM EDT TUE MAY 18 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-190100- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 1122 AM EDT TUE MAY 18 2004 ..A FEW THUNDERSTORMS COULD PRODUCE DAMAGING WINDS THIS AFTERNOON AND EVENING ACROSS NORTHERN NEW YORK AND VERMONT... THUNDERSTORMS IN ONTARIO PROVINCE CANADA AT MIDDAY WILL MOVE INTO NORTHERN NEW YORK AND BECOME MORE NUMEROUS THIS AFTERNOON. ANY OF THESE STORMS MIGHT BECOME STRONG TO LOCALLY SEVERE. A SEVERE THUNDERSTORM IS ONE THAT PRODUCES WIND GUSTS OF 58 MILES AN HOUR OR MORE...LARGE HAIL EQUAL TO OR LARGER THAN THREE QUARTERS OF AN INCH OR SPAWNS A TORNADO OF ANY MAGNITUDE. ALSO...SOME STORMS MAY HAVE VERY HEAVY RAIN WHICH COULD PRODUCE LOCALIZED FLOODING IN URBAN AREAS THAT ARE POORLY DRAINED. STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THE NATIONAL WEATHER SERVICE FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE WEB AT WWW.WEATHER.GOV THEN CLICK ON VERMONT. WHITTIER
Special weather statement, May 18, 1:58 PM EDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 158 PM EDT TUE MAY 18 2004 NYZ026>031-034-035-087-190200- EASTERN CLINTON-EASTERN ESSEX-NORTHERN FRANKLIN- NORTHERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WESTERN CLINTON-WESTERN ESSEX- 158 PM EDT TUE MAY 18 2004 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL OF NORTHERN NEW YORK STATE UNTIL 10 PM EDT... A COLD FRONT WILL BE DROPPING DOWN ACROSS THE REGION FROM THE NORTHWEST BY LATER TODAY. AHEAD OF THIS SYSTEM...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP. ATMOSPHERIC INSTABILITY COMBINED WITH WIND SHEAR ALOFT MAY CAUSE SOME STORMS TO BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. IF YOU ARE CAUGHT OUTSIDE DURING THUNDERSTORMS...SEEK SHELTER INDOORS. WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED BUILDING...AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORMS HAVE PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO... OR YOUR CABLE TELEVISION PROVIDER FOR WEATHER UPDATES. MURRAY/WFO BTV
Nearby
Severe Thunderstorm Warnings in Vermont, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.